Alert archive / Arizona / Excessive Heat Warnings in 2016

Excessive Heat Warning 4, NWS Flagstaff, AZ

July 24, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this excessive heat warning at Jul 24, 2016, 3:33 AM MST for Coconino County, Arizona. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2016, 3:33 AM MST (10:33 UTC)
Expired
Jul 24, 2016, 6:54 PM MST
In force
15 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:00 PM MSTHAIL 0.88Forest Lakes, AZ
Jul 24, 1:08 PM MSTHAIL 0.88Doney Park, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 10.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
3439 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS75 KFGZ 241033
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 AM MST SUN JUL 24 2016


AZZ006-250300-
/O.NEW.KFGZ.EH.W.0004.160724T1033Z-160725T0300Z/
GRAND CANYON COUNTRY-
INCLUDING THE CITIES OF...GRAND CANYON VILLAGE...SUPAI...
NORTH RIM
333 AM MST SUN JUL 24 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR AREAS BELOW 4000 FEET...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED AN EXCESSIVE
HEAT WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* TEMPERATURE...HIGHS FROM 109-114. OVERNIGHT LOWS 84-91.

* IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE INVOLVED
  IN STRENUOUS ACTIVITY OUTDOORS OR THOSE WITH HEALTH CONDITIONS
  WHO DO NOT HAVE ADEQUATE ACCESS TO AIR CONDITIONING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
DANGEROUSLY HOT TEMPERATURES WILL OCCUR. THE HOT TEMPERATURES
WILL CREATE A DANGEROUS SITUATION IN WHICH HEAT ILLNESSES ARE
LIKELY. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM
IF POSSIBLE...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE, RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1

&&

$$
3 follow-up statements
280 
WWUS75 KFGZ 241422
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
722 AM MST SUN JUL 24 2016

AZZ006-250300-
/O.CON.KFGZ.EH.W.0004.000000T0000Z-160725T0300Z/
GRAND CANYON COUNTRY-
INCLUDING THE CITIES OF...GRAND CANYON VILLAGE...SUPAI...
NORTH RIM
722 AM MST SUN JUL 24 2016

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TEMPERATURE...HIGHS FROM 109 TO 114. OVERNIGHT LOWS FROM 84 TO
  91.

* IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE 
  INVOLVED IN STRENUOUS ACTIVITY OUTDOORS OR THOSE WITH HEALTH 
  CONDITIONS WHO DO NOT HAVE ADEQUATE ACCESS TO AIR 
  CONDITIONING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING IS RESERVED FOR ONLY THE HOTTEST DAYS OF THE YEAR
AND IS ISSUED WHEN TEMPERATURES ARE EXPECTED TO RISE TO DANGEROUS
LEVELS. DAY HIKERS ON BRIGHT ANGEL TRAIL SHOULD DESCEND NO FURTHER
THAN 1 1/2 MILES. BETWEEN 10 AM AND 4 PM...PHYSICAL ACTIVITY IS
DISCOURAGED. HIKERS SHOULD ATTEMPT TO BE OUT OF THE CANYON...AT
INDIAN GARDEN OR BRIGHT ANGEL CAMPGROUND BETWEEN THESE HOURS. ALL
HIKERS SHOULD HAVE ADEQUATE GEAR...INCLUDING A WIDE-BRIMMED
HAT...SUNSCREEN...SALTY SNACKS...SUFFICIENT WATER AND ELECTROLYTE
MIX. DOUBLING YOUR CALORIE INTAKE HELPS MAINTAIN YOUR ENERGY. HIKE
SMART.

&&

$$
365 
WWUS75 KFGZ 241746
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1046 AM MST SUN JUL 24 2016

AZZ006-250200-
/O.CON.KFGZ.EH.W.0004.000000T0000Z-160725T0300Z/
GRAND CANYON COUNTRY-
INCLUDING THE CITIES OF...GRAND CANYON VILLAGE...SUPAI...
NORTH RIM
1046 AM MST SUN JUL 24 2016

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TEMPERATURE...HIGHS FROM 109 TO 114. 

* IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE 
  INVOLVED IN STRENUOUS ACTIVITY OUTDOORS OR THOSE WITH HEALTH 
  CONDITIONS WHO DO NOT HAVE ADEQUATE ACCESS TO AIR 
  CONDITIONING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING IS RESERVED FOR ONLY THE HOTTEST DAYS OF THE YEAR
AND IS ISSUED WHEN TEMPERATURES ARE EXPECTED TO RISE TO DANGEROUS
LEVELS. DAY HIKERS ON BRIGHT ANGEL TRAIL SHOULD DESCEND NO
FURTHER THAN 1 1/2 MILES. BETWEEN 10 AM AND 4 PM...PHYSICAL
ACTIVITY IS DISCOURAGED. HIKERS SHOULD ATTEMPT TO BE OUT OF THE
CANYON...AT INDIAN GARDEN OR BRIGHT ANGEL CAMPGROUND BETWEEN
THESE HOURS. ALL HIKERS SHOULD HAVE ADEQUATE GEAR...INCLUDING A
WIDE-BRIMMED HAT...SUNSCREEN...SALTY SNACKS...SUFFICIENT WATER
AND ELECTROLYTE MIX. DOUBLING YOUR CALORIE INTAKE HELPS MAINTAIN
YOUR ENERGY. HIKE SMART.

&&

$$
41
651 
WWUS75 KFGZ 250154
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
654 PM MST SUN JUL 24 2016


AZZ006-250300-
/O.CAN.KFGZ.EH.W.0004.000000T0000Z-160725T0300Z/
GRAND CANYON COUNTRY-
INCLUDING THE CITIES OF...GRAND CANYON VILLAGE...SUPAI...
NORTH RIM
654 PM MST SUN JUL 24 2016

...EXCESSIVE HEAT WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE
EXCESSIVE HEAT WARNING. 

TEMPERATURES HAVE FALLEN BELOW EXCESSIVE HEAT THRESHOLDS.

$$

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this excessive heat warning went out at Jul 23, 10:36 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 23, 10:36 PM MST, 4 hours 57 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Flagstaff AZ
1036 PM MST SAT JUL 23 2016

.SYNOPSIS...After a brief downturn in precipitation chances this
weekend we continue to see positive signs of a return to deeper
Monsoon moisture through Tuesday. By Wednesday the high pressure
ridge moves over California bringing much drier air into
northeastern Arizona. Expect good chances for showers along and
south of the Mogollon Rim region each day from Wednesday onward,
with low grade Monsoon activity and only isolated storms across
the northern third of the state.

&&

.DISCUSSION...A slight downturn in shower development was noted
today along with 40 to 60 degree dewpoint depressions as drier air
filtered in from the west. However the drying trend was not enough
to stop scattered thunderstorm development mainly along and south
of the Mogollon Rim region. National Weather Service Doppler Radar
precipitation estimates indicated between 0.5 to 1.5 inches of
rainfall reached the ground in the strongest thunderstorms. The
precipitation amounts were also a bit lower today than previous
days.

On the afternoon GOES satellite imagery we see a broad trough
moving through the western states along the U.S. Canada border.
The subtropical ridge axis extending from New Mexico to Southern
California and the Tropical Upper Tropospheric Trough over
northern Mexico. A low developing in this trough over the Gulf of
California will likely enhance mesoscale convection in the Sierra
Madre mountains of northern Mexico. These Mesoscale Convective
Systems are the heartbeat of the Summer Monsoon moisture surges.
The latest American GFS weather model predictions indicate one of
these MCS 'systems' may develop tonight and again on Sunday
night, helping to pump up moisture levels into Arizona for the
first half of next week. Evening GOES satellite imagery is already
showing early signs of this convective system roughly 200 miles
south of Douglas on the Arizona Mexico border.

On Sunday deeper moisture lingers across the Mogollon Rim region
from Flagstaff to the White Mountains with precipitable water (PW)
values around 1 inch. PW values around 0.75 inch to 1.25 inch typically
indicates favorable moisture levels for Summer season convective
development. Expect good chances for showers and thunderstorms to
develop around noon from the Mogollon Rim region southward into
Yavapai and northern Gila counties. Northward of the Rim country
only a few showers can be anticipated with the best chances near
Window Rock and the Chuska Mountains zone.

Monday through Tuesday...Forecast guidance continues to show
deeper moisture marching northward into Arizona with precipitable
water amounts reaching 1 inch along the Utah border by Monday
night.

Wednesday through Friday...The mid level high moves into Nevada
and Utah in a position to bring dry northerly flow into the
northern third of Arizona. This shift will result in a downturn in
thunderstorm activity in our northern forecast zones north of the
interstate 40 corridor where only low grade Monsoon convection is
forecast. Enough moisture will linger along the Mogollon Rim
region for good chances of storm activity through the rest of the
week. Slightly drier moisture level will elevate the risk for
strong gusty outflow winds during this period along with an upper
level northeast to southwest wind pattern.

&&

.AVIATION...For the 06Z package...Shower activity has diminished
this evening with only isolated coverage across northern Arizona.
Showers and thunderstorms will redevelop around 19Z Sunday.
Mostly VFR conditions will prevail with scattered MVFR and
isolated IFR in strong showers and thunderstorms. Expect erratic
and gusty winds up to 35kts near heavy showers and storms.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bohlin
AVIATION...Bohlin

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 3:42 AM MST, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
342 AM MST SAT JUL 23 2016

AZZ004>018-037>040-240200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
342 AM MST SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR AREAS BELOW 4000
FEET IN THE GRAND CANYON AND YAVAPAI COUNTY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY...WITH MOST ACTIVITY THIS AFTERNOON AND EVENING. THE
MAIN THREATS ARE LIGHTNING AND LOCALIZED HEAVY RAINFALL. SMALL
HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY THUNDERSTORM CHANCES WILL CONTINUE FOR AREAS ALONG AND SOUTH
OF THE MOGOLLON RIM. AREAS NORTH OF THE MOGOLLON RIM WILL
EXPERIENCE DRIER AND HOTTER CONDITIONS WITH ONLY A SLIGHT CHANCE
OF STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:12 PM MSTSpecial Weather StatementFGZ48 min
Jul 24, 1:32 PM MSTSpecial Weather StatementFGZ43 min
Jul 24, 1:49 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo26 min
Jul 24, 2:04 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila26 min
Jul 24, 2:24 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 24, 3:24 PM MSTSevere Thunderstorm WarningFGZGila, Navajo36 min
Jul 24, 3:59 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr

Nearby

Excessive Heat Warnings in Arizona, 2016Every excessive heat warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.